EconPapers    
Economics at your fingertips  
 

Detecting multiple breaks in financial market volatility dynamics

Elena Andreou and Eric Ghysels ()

Journal of Applied Econometrics, 2002, vol. 17, issue 5, 579-600

Abstract: The paper evaluates the performance of several recently proposed tests for structural breaks in the conditional variance dynamics of asset returns. The tests apply to the class of ARCH and SV type processes as well as data-driven volatility estimators using high-frequency data. In addition to testing for the presence of breaks, the statistics identify the number and location of multiple breaks. We study the size and power of the new tests for detecting breaks in the conditional variance under various realistic univariate heteroscedastic models, change-point hypotheses and sampling schemes. The paper concludes with an empirical analysis using data from the stock and FX markets for which we find multiple breaks associated with the Asian and Russian financial crises. These events resulted in changes in the dynamics of volatility of asset returns in the samples prior and post the breaks. Copyright © 2002 John Wiley & Sons, Ltd.

Date: 2002
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (188)

Downloads: (external link)
http://hdl.handle.net/10.1002/jae.684 Link to full text; subscription required (text/html)
http://qed.econ.queensu.ca:80/jae/2002-v17.5/ Supporting data files and programs (text/html)

Related works:
Working Paper: Detecting Mutiple Breaks in Financial Market Volatility Dynamics (2001) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:17:y:2002:i:5:p:579-600

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

DOI: 10.1002/jae.684

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().

 
Page updated 2025-03-19
Handle: RePEc:jae:japmet:v:17:y:2002:i:5:p:579-600